NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Back to Search Results |
| Model Number |
MD-5 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190); Migration (4003)
| Health Effect - Clinical Codes |
Pain (1994); Insufficient Information (4580)
| Date of Event |
02/26/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the patient underwent an initial two (2) level cervical total disc replacement on an unknown date.Subsequently, the patient underwent a revision surgery to remove one disc prosthesis.The reason for removal or the scope of the revision procedure was not provided.No further patient impact was reported.No additional information is available.
Additional Manufacturer Narrative
The explanted device was returned directly to a third-party lab for evaluation and their investigation is currently in process.Once the investigation has been completed, a supplemental report will be submitted.Radiograph images were provided and the review identified the patient had two-level ctdr at the c4/5 and c5/6 (approximate) levels with an anterior cervical discectomy and fusion (acdf) interbody with interfixation at the superior adjacent-level, c3/4 (approximate) level.Evidence of successful interbody fusion at the c3/4 level was observed.Both ctdr devices were noted to be in good position within the disc spaces within the lateral radiograph; further, the c5/6 disc appeared to be in good position in the ap radiograph however, the position of the c4/5 disc appeared to be slightly to the right of midline.There did not appear to be significant radiolucencies or evidence of device migration or subsidence.The anterior prevertebral soft tissue shadow was noted to be widened along the c3-c7 levels and significant calcification of both vertebral arteries was observed.A definitive reason for removal of one of the disc prosthesis was not apparent from review of the images provided.Information regarding the timing of the event, the patient's post-operative activity levels, and/or if the patient experienced any trauma was not provided.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide." ".Preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function." ".Cervical artificial disc risks: risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: removal, revision, reoperation or supplemental fixation of the disc." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.D4: lot number for the implant involved is either w81136 or w83746; expiration date: 02/02/2026 or 07/08/2026.H4: manufacturing date: 03/03/2022 or 08/23/2022.A review of the device history record was performed and no discrepancies relevant to the reported event were found.Review of the sterilization certificate identified that the product was sterilized according to the sterilization specifications.
Event or Problem Description
It was reported that the patient underwent an initial two (2) level cervical total disc replacement (ctdr) at c5/6 and c6/7 with an anterior cervical discectomy and fusion (acdf) at c4/5 to treat foraminal stenosis and disc protrusion from c5-7.Subsequently, approximately 16 months later, the patient underwent a revision procedure to remove the c5/6 disc prosthesis due to subsidence at the c6 superior endplate, resulting in a loss of height and recurring radiculopathy.The revision was completed by placement of a fusion interbody at the c5/6 disc space.No further patient impact was reported.No additional information is available.
Event or Problem Description
New or updated information listed on h10.
Additional Manufacturer Narrative
The device was returned directly to exponent labs for evaluation and radiographs provided were reviewed and the complaint could not be confirmed.Review of the device evaluation noted impingement damage, minimal wear, consistent with expected wear at 1.5 years in-situ and iatrogenic damage identified as removal damage.Radiographic, procedural and implant review provided by third party surgeon confirmed a two level cervical total disc replacement (ctdr) placement at c5/6 and c6/7 below a an interfixated anterior cervical interbody fusion at c4/5 and considered an intentional off label usage.No observed subsidence or height loss at the c5/6 or c6/7 disc space nor evidence of implant failure was noted.The root cause of the reported event appears to be the result of patient selection, excessive loading and reduced motion associated with intentional off-label usage in combination with progression of the patients pathology.No device failure was identified and no additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance's, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "indications: simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach." "preoperative: the patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks: anterior cervical surgical risks are, but may not be limited to.Unresolved pain." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: implant failure.Device subsidence.Device instability.Placement difficulties, device malposition, improper device sizing, excessive device height loss, wear debris.Loss of flexibility, asymmetric range of motion.Failure to relieve symptoms including unresolved pain.Removal, revision, reoperation or supplemental fixation of the disc." "note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol." 32226-e-2023-03.